Alert archive / New York / Red Flag Warnings in 2024
Red Flag Warning 8, NWS New York, NY
NWS New York, NY issued this red flag warning at Nov 12, 2024, 6:12 PM EST for 4 counties in Connecticut; 7 counties in New York. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 12, 2024, 6:12 PM EST (23:12 UTC)
- Expired
- Nov 13, 2024, 6:00 PM EST
- In force
- 24 hr
- Issued by
- NWS New York, NY
Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Queens County, NY, Richmond County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 44 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
308 WWUS81 KOKX 122312 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 612 PM EST Tue Nov 12 2024 CTZ005>012-131000- /O.EXP.KOKX.FW.W.0007.000000T0000Z-241112T2300Z/ /O.NEW.KOKX.FW.W.0008.241112T2312Z-241113T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London- 612 PM EST Tue Nov 12 2024 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY FOR SOUTHERN CONNECTICUT... * AFFECTED AREA...Northern Fairfield, Northern New Haven, Northern Middlesex, Northern New London, Southern Fairfield, Southern New Haven, Southern Middlesex and Southern New London. * TIMING...Until 6 PM EST Wednesday. * WINDS...North 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 26 percent. * TEMPERATURES...Lows tonight in the mid 20s to around freezing. Highs Wednesday in the upper 40s. * LIGHTNING...None. * IMPACTS...Rapid fire spread if ignition occurs. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ NYZ212-213-131000- /O.EXP.KOKX.FW.W.0007.000000T0000Z-241112T2300Z/ /O.NEW.KOKX.FW.W.0008.241112T2312Z-241113T2300Z/ New York City-Long Island- 612 PM EST Tue Nov 12 2024 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST WEDNESDAY FOR NEW YORK CITY AND LONG ISLAND... * AFFECTED AREA...New York City and Long Island. * TIMING...Until 6 PM EST Wednesday. * WINDS...North 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 25 to 30 percent. * TEMPERATURES...Lows tonight around freezing to the mid 30s. Highs Wednesday around 50. * LIGHTNING...None. * IMPACTS...Rapid fire spread if ignition occurs. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ NJZ002-004-006-103>108-NYZ211-130015- /O.EXP.KOKX.FW.W.0007.000000T0000Z-241112T2300Z/ Western Passaic-Eastern Passaic-Hudson-Western Bergen- Eastern Bergen-Western Essex-Eastern Essex-Western Union- Eastern Union-Lower Hudson Valley- 612 PM EST Tue Nov 12 2024 ...RED FLAG WARNING HAS EXPIRED FOR THE LOWER HUDSON VALLEY AND NORTHEASTERN NEW JERSEY... North to northwest winds will diminish to under 10 mph gusts of 20 to 25 mph ending by late tonight. Relative humidity will be increasing to 55 to 60 percent. Outdoor burning is strongly discouraged. Be sure to properly extinguish or dispose of any potential ignition sources, including smoking materials such as cigarette butts. Refer to the New Jersey Forest Fire Service website for information on burn restrictions. $$ For more information from the National Weather Service visit http://weather.gov/nyc
1 follow-up statement
057 WWUS81 KOKX 130846 RFWOKX URGENT - FIRE WEATHER MESSAGE National Weather Service New York NY 346 AM EST Wed Nov 13 2024 CTZ005>012-132300- /O.CON.KOKX.FW.W.0008.000000T0000Z-241113T2300Z/ Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London- 346 AM EST Wed Nov 13 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING FOR SOUTHERN CONNECTICUT... * AFFECTED AREA...Northern Fairfield, Northern New Haven, Northern Middlesex, Northern New London, Southern Fairfield, Southern New Haven, Southern Middlesex and Southern New London. * TIMING...Until 6 PM EST this evening. * WINDS...North 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 25 to 30 percent. * TEMPERATURES...High temperatures this afternoon in the upper 40s. * LIGHTNING...None. * IMPACTS...Rapid fire spread if ignition occurs. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ NYZ212-213-132300- /O.CON.KOKX.FW.W.0008.000000T0000Z-241113T2300Z/ New York City-Long Island- 346 AM EST Wed Nov 13 2024 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING FOR NEW YORK CITY AND LONG ISLAND... * AFFECTED AREA...New York City and Long Island. * TIMING...Until 6 PM EST this evening. * WINDS...North 10 to 15 mph with gusts up to 25 mph. * RELATIVE HUMIDITY...As low as 25 to 30 percent. * TEMPERATURES...High temperatures this afternoon around 50. * LIGHTNING...None. * IMPACTS...Rapid fire spread if ignition occurs. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are expected or occurring. A combination of strong winds, low relative humidity, and dry fuels will create a significantly elevated fire growth potential. && $$ For more information from the National Weather Service visit http://weather.gov/nyc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Nov 12, 4:04 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Nov 12, 4:04 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
404 PM EST Tue Nov 12 2024
.SYNOPSIS...
Strong high pressure builds in from the west tonight, and
overhead Wednesday into Wednesday night. High pressure remains
over the region Thursday as a weakening frontal system passes to
the southwest Thursday and Thursday night as an ocean storm
passes well to the east and moves into the Canadian Maritime.
High pressure builds in from the west Friday and Saturday as the
storm remains over the Canadian Maritimes into Monday, with
another weak system passing to the north. High pressure returns
Tuesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Upper ridging builds in from the west tonight, with strong high
pressure sliding from Ontario into Quebec, and nosing down the
east side of the Appalachians.
Clear skies and dry conditions with tight pressure gradient
remaining well into tonight between high and offshore low with
N/NW gusts 25 to 30 mph. Mixed low-levels will limit radiational
cooling potential, upper 20s across interior and pine barrens,
with 30s most elsewhere. This does appear to be the coolest
night of the fall season for the NYC/NJ metro though, with lows
in the mid 30s. Growing season continues for the NYC/NJ metro
areas, but mixed low-levels will inhibit frost/freeze
conditions.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
Ridging builds in surface and aloft during this period.
Sunny and dry conditions on Wed. Wind gusts to 15 to 20 mph
likely in the morning, then likely mainly CT/LI Wednesday
afternoon, with relative humidity values falling into the 25 to
30 percent range. Another day for enhanced brush fire spread
potentially. Subsidence inversion will limit mixing depth,
holding temps several degrees below seasonable in the upper
40s/lower 50s.
Good radiational cooling conds Wed night for far outlying areas,
with lows in the teens across far outlying interior and pine
barrens, mid 20s to lower 30s for much of the remainder of the
areas, except mid 30s for NYC/NJ metro. Growing season
continues for the NYC/NJ metro areas, presenting potential for
freeze conditions for southern Nassau County late Wed
Night/early Thu AM.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Mostly dry conditions will continue through the extended period with
only slight chance of precipitation across portions of the area
Thursday night into Friday night and again Sunday night into Monday.
Little precipitation, less than a tenth of an inch, is expected
with these rain events.
Temperatures will be near 5 degrees below normal Thursday, and then
return to above normal for Saturday through Tuesday. No record
temperatures are likely to be broken or tied.
The forecast remains rather consistent the passed couple of days,
and generally followed the NBM and the current forecast through the
extended period. Once again the only deviations were for winds and
gusts during northerly flow regimes to increase both, leaning toward
the 75th and 90th percentiles, and also lowered dewpoints during the
northwest flow periods.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
High pressure builds in from the Great Lakes region with its
center passing north into Wednesday morning.
VFR through the TAF period.
N-NW winds of 15-20 kt with gusts to around 30 kt early this evening
diminishing to 10-15 kt with gusts to 20-25kt later tonight. The
gusts are expected to remain into midday Wednesday.
NY Metro (KEWR/KLGA/KJFK/KTEB)TAF Uncertainty...
Isolated gusts to 35 kt are possible into the early evening for NYC
airports and points east.
OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
18Z Wednesday-Thursday: VFR. Slight chance of a shower Thursday
Night near the coast.
Friday-Saturday: VFR. NW wind gusts 15-20 kt possible Friday and NW
wind gusts 20-25 kt possible Saturday.
Sunday...VFR.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
SCA in effect for all forecast waters through tonight. Occasional
gales gust threat continues through this evening.
Then on Wednesday, a gradual decrease of winds is expected from NW
to SE Wed AM, with ocean seas quickly following suit. Sub-SCA
conditions expected to return to all water Wed aft, although
marginal 25 kt gusts possible across ocean waters east of
Moriches Inlet.
There is the potential for marginal SCA conditions on the ocean
waters east of Fire Island Inlet from Thursday through Sunday
morning with a combination of northwest wind gusts being near 25
kts at times, and seas fluctuating near 5 feet with an easterly
long period swell from offshore low pressure passing well to
the east and moving into the Canadian Maritime. Seas and winds
diminish below SCA levels during Sunday as high pressure builds
into the waters from the over the west. Winds and seas remain
below advisory levels through Monday.
&&
.FIRE WEATHER...
Breezy and dry conditions continue into this evening, with
continued drought conditions. Minimum RH of 25 to 30 percent
with frequent wind gusts of 30 to 40 mph will continue through
this afternoon. Red flag warning continues for the entire local
forecast region including NE NJ, NYC, Lower Hudson Valley,
Southern CT and Long Island till 6PM this evening.
Northwest wind gusts will remain in the 25 to 35 mph range
through this evening, only gradually diminishing late tonight to
15 to 20 mph range. Relative humidity will naturally go up
tonight, to 50 to 60 percent range by daybreak Wednesday.
Wind gusts to 15 to 20 mph likely areawide Wed morning, then mainly
S CT/LI for the afternoon, with relative humidity values falling
into the 25 to 30 percent range. Increased brush fire spread
potentially for Wednesday.
Dry conditions persist into Thursday, with minimum relative humidity
expected to range from 30 to 40 percent. However, winds will be
generally less than 10 mph from the northeast.
&&
.HYDROLOGY...
Moderate drought conditions continue per US Drought Monitor.
Stream flows are generally below the 25th percentile of normal
for this time of year. There are no hydrologic concerns through
early next week.
&&
.TIDES/COASTAL FLOODING...
With an upcoming full moon on November 15th, astronomical tidal
levels will be on a rising trend. Tidal departures needed for
minor flooding will be lowering to as little as a couple of
tenths to 1/2 ft by Friday/Saturday.
Developing offshore low pressures and high pressure over the NE
coast mid to late week will result in a persistent northerly
flow and resultant Ekman effects, as well as a period of backed
NE flow Wed/Thu and 3-4 ft long period easterly swells. This
will bring an increasing chance for coastal flooding during the
late night/AM high tides Wed into this weekend.
Potential for minor coastal flooding with high tide cycles for
late Wed Night early Thursday AM, especially within the South
Shore Bays, lower NY Harbor and Western LI Sound shorelines.
This threat will likely increase into Saturday AM with tidal
piling and full moon, with potential for localized coastal
flooding increasing as well.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Red Flag Warning until 6 PM EST this evening for CTZ005>012.
NY...Red Flag Warning until 6 PM EST this evening for NYZ211>213.
Freeze Watch from late Wednesday night through Thursday
morning for NYZ179.
NJ...Red Flag Warning until 6 PM EST this evening for NJZ002-004-
006-103>108.
MARINE...Small Craft Advisory until 10 AM EST Wednesday for ANZ331-332-
340-345.
Small Craft Advisory until 7 AM EST Wednesday for ANZ335-338.
Small Craft Advisory until 1 PM EST Wednesday for ANZ350-353-
355.
&&
SYNOPSIS...MET/NV
NEAR TERM...NV
SHORT TERM...NV
LONG TERM...MET
AVIATION...IRD
MARINE...MET/NV
FIRE WEATHER...
HYDROLOGY...MET/NV
TIDES/COASTAL FLOODING...NVHazardous weather outlook, Nov 12, 4:10 PM EST, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service New York NY 410 PM EST Tue Nov 12 2024 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>178-132115- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens- 410 PM EST Tue Nov 12 2024 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Red Flag Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ179-132115- Southern Nassau- 410 PM EST Tue Nov 12 2024 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING... ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Red Flag Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Freeze Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-355-132115- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 410 PM EST Tue Nov 12 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Occasional gales possible into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ350-353-132115- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 410 PM EST Tue Nov 12 2024 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Tonight. Occasional gales possible into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 2:17 PM EST | Freeze Watch | OKX | Nassau | 12 hr |
Nearby
Red Flag Warnings in New York, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.